Hopf bifurcations in a predator-prey system with a discrete delay and a distributed delay. (English) Zbl 1206.34104

In this paper, the following predator-prey Lotka-Volterra system is studied
\[ x'(t) = x(t)[r_1-a_{11}x(t)-a_{12}y(t-\tau)], \]
\[ y'(t) = y(t)[-r_2 +a_{21}\int^t_{-\infty}G(t-s)x(s)ds - a_{22}y(t)], \]
where the function \(G\) is bounded, non-negative, satisfying \(\int^{\infty}_0 G(s)ds = 1\) and \(\tau\), \(r_i\) and \(a_{ij}\) (\(i, j = 1, 2\)) are all positive constants. By introducing new variables \(u(t)\) and \(v(t)\) in terms of \(x(s)\) and \(y(s)\) over \(s\in (-\infty, t]\) respectively, the above system is transformed to a system of four equations about \((x(t), y(t), u(t), v(t))\) involving only one delayed term \(y(t-\tau)\). Then, by linearising the system at the positive equilibrium and analysing the associated characteristic equation, the asymptotic stability of the equilibrium is investigated and Hopf bifurcations are demonstrated. An explicit algorithm is given to determine the direction of Hopf bifurcations and the stability of bifurcating periodic solutions occurring through Hopf bifurcations. This is also verified by numerical simulations.


34K60 Qualitative investigation and simulation of models involving functional-differential equations
34K18 Bifurcation theory of functional-differential equations
34K13 Periodic solutions to functional-differential equations
92D25 Population dynamics (general)
34K20 Stability theory of functional-differential equations
Full Text: DOI


[1] Lotka, A. J., Elements of Physical Biology (1925), Williams and Wilkins: Williams and Wilkins New York · JFM 51.0416.06
[2] Volterra, V., Variazionie fluttuazioni del numero d’individui in specie animali conviventi, Mem. Acad. Licei., 2, 31-113 (1926) · JFM 52.0450.06
[3] Chen, L., Mathematical Models and Methods in Ecology (1988), Science Press: Science Press Beijing
[4] Faria, T., Stability and bifurcation for a delayed predator-prey model and the effect of diffusion, J. Math. Anal. Appl., 254, 433-463 (2001) · Zbl 0973.35034
[5] Ruan, S., Absolute stability, conditional stability and bifurcation in Kolmogorov-type predator-prey system with discrete delays, Quart. Appl. Math., 59, 159-172 (2001) · Zbl 1035.34084
[6] Song, Y.; Wei, J., Local Hopf bifurcation and global periodic solutions in a delayed predator-prey system, J. Math. Anal. Appl., 301, 1-21 (2005) · Zbl 1067.34076
[7] Song, Y.; Yuan, S., Bifurcation analysis in a predator-prey system with delay, Nonlinear Anal.: Real World Appl., 7, 265-284 (2006) · Zbl 1085.92052
[8] Yan, X. P.; Chu, Y. D., Stability and bifurcation analysis for a delayed Lotka-Volterra predator-prey system, J. Comput. Appl. Math., 196, 198-210 (2006) · Zbl 1095.92071
[9] Yan, X. P.; Li, W. T., Hopf bifurcation and global periodic solutions in a delayed predator-prey system, Appl. Math. Comput., 177, 427-445 (2006) · Zbl 1090.92052
[10] Yan, X. P.; Zhang, C. H., Hopf bifurcation in a delayed Lokta-Volterra predator-prey system, Nonlinear Anal.: RWA, 9, 114-127 (2008) · Zbl 1149.34048
[11] Zhang, J.; Feng, B., Geometric Theory and Bifurcation Problems of Ordinary Differential Equations (2000), Beijing University Press: Beijing University Press Beijing
[12] He, X. Z., Stability and delays in a predator-prey system, J. Math. Anal. Appl., 198, 355-370 (1996) · Zbl 0873.34062
[13] Lu, Z.; Wang, W., Global stability for two-species Lotka-Volterra systems with delay, J. Math. Anal. Appl., 208, 277-280 (1997) · Zbl 0874.34060
[14] Faria, T.; Magalhães, L. T., Normal forms for retarded functional differential equations with parameters and applications to Hopf bifurcation, J. Differential Equations, 122, 181-200 (1995) · Zbl 0836.34068
[15] Gourley, S. A., Travelling fronts in the diffusive Nicholsons blowflies equation with distributed delays, Math. Comput. Modelling, 32, 843-853 (2000) · Zbl 0969.35133
[16] Hassard, B. D.; Kazarinoff, N. D.; Wan, Y. H., Theory and Applications of Hopf Bifurcation (1981), Cambridge Univ. Press: Cambridge Univ. Press Cambridge · Zbl 0474.34002
[17] Song, Y.; Han, M.; Wei, J., Stability and Hopf bifurcation on a simplified BAM neural network with delays, Physica D, 200, 185-204 (2005) · Zbl 1062.34079
[18] Hale, J. K., Theory of Functional Differential Equations (1977), Spring-Verlag: Spring-Verlag New York · Zbl 0352.34001
[19] Wu, J., Theory and Applications of Partial Functional Differential Equations (1996), Springer-Verlag: Springer-Verlag New York · Zbl 0870.35116
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.